Tornadoes · United States · Ohio · 2019

EF0 tornado, Canal Fulton to Comet, Ohio, April 14, 2019

From Canal Fulton to Comet, this EF0 tornado ran 3.6 miles across Stark and Summit counties on April 14, 2019, touching down at 5:15 PM EDT and reaching 50 yards wide. It killed nobody, and did $60,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 14, 2019
Touchdown
5:15 PM EDT (21:15 UTC)
Lifted
5:18 PM EDT (21:18 UTC)
On the ground
3 minutes
Path length
3.6 miles (5.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$60,000
Counties
Stark and Summit counties
Touchdown point
40.880, -81.570
Lift-off point
40.917, -81.519
Record number
1904141515-01

The damage survey

5 damage points were recorded along this path by NWS CLE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front lifted northward across the region during the afternoon of April 14th. A strong area of low pressure moved from southwest Ohio through north central Ohio during the afternoon. The atmosphere quickly became unstable with plenty of shear and modest instability for severe storms including supercells. A tornado watch was in effect for most of northern Ohio. A strong tornado touched down across Richland County and hit the town of Shelby.

An EF-0 tornado touched down at 5:15 PM two miles southeast of Canal Fulton and produced tree top damage. The tornado tracked about 1.5 miles northeast and nearly destroyed a small outbuilding along Strausser Street. The tornado tracked further northeast and produced manly tree-top damage before dissipating just south of the Nimisila Reservoir in Summit County. The damage path was about 3.6 miles in total.

An EF-0 tornado started in Stark County and tracked into Summit County. The tornado tracked northeast and produced manly tree-top damage before dissipating just south of the Nimisila Reservoir. The damage path was about 3.6 miles in total from Stark County into Summit County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at Apr 14, 4:34 PM EDT, 41 minutes earlier.

Area forecast discussion, Apr 14, 4:34 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Cleveland OH
434 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Low pressure over northern ohio will move northeast of the
region this evening and reach upstate New York by Monday
morning. Monday afternoon, high pressure will move into the
region from the south and west. Tuesday the high will build to
our southeast as low pressure moves into the central plains. A
warm front will extend east into northern Ohio. Wednesday the
front will remain stalled in the area as the low moves to Iowa.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Low pressure in southwest Ohio will move northeast through early
evening lifting a warm front north into the region. A cold front
will follow the low. Expect thunderstorms to develop late this
afternoon and early this evening central and east with light
rain likely far northwest in the cool air. Favorable cape and
shear suggest some storms may become severe with downburst winds
the most likely threat although there is a chance of tornadoes
as well. Late this evening flow will turn northwest behind the
low. Models show wrap around moisture overspreading the region
overnight and would expect light rain to persist through the
night in the wake of the low. Will continue a rain chance for
northeast OH and nwrn PA Monday morning and then dry out the
forecast for the afternoon as high pressure builds in.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
The main weather maker in the short term will be a warm front
that moves into the area Tuesday and remains nearly stationary
into Wednesday before lifting slightly into northeast OH/nwrn PA
Wednesday afternoon Wednesday night. The front should lift
north Thursday as low pressure approaches from the west.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Thursday through Saturday, low pressure will move through the
lower Great Lakes and northern Ohio Valley. High pressure will
build in for Sunday. Will have chance to likely pops much of the
area Thursday night through Saturday.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Low pressure will move northeast across northern Ohio this
afternoon. Expect mainly rain and IFR conditions across
northwest Ohio. Central and east into nwrn PA expect convection
to develop this afternoon and linger into early evening. Expect
conditions to be IFR in convection. IFR conditions with light
rain to overspread the area overnight in west to northwest flow.
Conditions improving to VFR on Monday.

OUTLOOK...Non-VFR possible Monday night into Wednesday. Monday
night winds and waves drop back below small craft criteria.

&&

.MARINE...
Will extend the coastal flood warning given current ongoing
flooding. Will also extend small craft into the evening for the
western most zone. Monday night winds and waves drop pack below
small craft levels. Current indications are that winds and waves
will remain diminished through mid week. Southerly winds will
increase to 15 to 20 knots Thursday into Friday but highest
waves will remain well offshore.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lakeshore Flood Warning until 10 PM EDT this evening for
     OHZ003-007>009.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT Monday for LEZ145>149.
     Small Craft Advisory until 10 PM EDT this evening for LEZ142.
     Small Craft Advisory until 4 PM EDT Monday for LEZ143-144.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Apr 14, 4:20 AM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
420 AM EDT Sun Apr 14 2019

OHZ003-007-008-150830-
Lucas-Ottawa-Sandusky-
420 AM EDT Sun Apr 14 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006-017-150830-
Wood-Hancock-
420 AM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142-143-162-163-150830-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
420 AM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009-150830-
Erie-
420 AM EDT Sun Apr 14 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

There is a slight risk for severe thunderstorms today. The main
threats will be strong damaging winds, large hail, and possibly a
tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>014-018>023-027>033-036>038-047-089-PAZ001>003-150830-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
420 AM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is an enhanced risk for severe thunderstorms southeast of a
line from Knox County to Wayne, Summit, Portage, and Trumbull
Counties. Otherwise, to the northwest and north of this line there is
a slight risk for severe thunderstorms.

A warm front is expected to move north of the area and the
atmosphere will become unstable and has the potential to support the
threat for strong damaging winds, large hail, and even tornadoes;
especially in the enhanced threat area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LEZ061-144>149-164>169-150830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
420 AM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms today. Strong
thunderstorm winds and large hail are possible. There is also the
possibility for a tornadic waterspout.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 14, 4:46 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
446 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST      BUCYRUS AIRPORT        40.78N 82.97W
04/14/2019  M47 MPH          CRAWFORD           OH   AWOS

&&

THOMPSON
Local storm report, Apr 14, 4:52 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
452 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TORNADO          1 N SHELBY              40.90N 82.66W
04/14/2019                   RICHLAND           OH   TRAINED SPOTTER

            CONFIRMED TORNADO NORTH OF SHELBY.

&&

RC
Local storm report, Apr 14, 4:57 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
457 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TORNADO          SHELBY                  40.90N 82.66W
04/14/2019                   RICHLAND           OH   TRAINED SPOTTER

            CORRECTS PREVIOUS TORNADO REPORT FROM 1 N
            SHELBY. CONFIRMED TORNADO EAST SIDE OF
            SHELBY NEAR SR 39.

&&

RC
Local storm report, Apr 14, 5:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
500 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             4 ESE PLYMOUTH          40.96N 82.60W
04/14/2019  E1.00 INCH       RICHLAND           OH   TRAINED SPOTTER

            HAIL OCCURRED IN SHILOH NEAR SR 603.

&&

RC
Local storm report, Apr 14, 5:13 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
513 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     SHELBY                  40.88N 82.66W
04/14/2019                   RICHLAND           OH   PUBLIC

            DOWNED TREES AND POWER LINES SOUTH OF
            SHELBY.

&&

RC
Local storm report, Apr 14, 5:15 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
515 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     SHELBY                  40.88N 82.66W
04/14/2019                   RICHLAND           OH   TRAINED SPOTTER

            ROOF BLOWN OFF OF CHEVY DEALERSHIP.

&&

RC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KAGC), 12:00Z

9.3 hours before the tornado, 133 km from the path. April 14, 2019.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -75593, lifted condensation level 1764 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-04-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 337 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-75593 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Pittsburgh, PA (KAGC), 00:00Z

2.7 hours after it, 133 km from the path. April 15, 2019.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 144 joules per kilogram, CIN -33, lifted condensation level 1545 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-04-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 339 square meters per square second, 0 to 6 km bulk shear 62 knots.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
403 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The surface observations

Akron / Canton (CAK), 9 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cleveland radar (KCLE), 63 km away, was scanning. The volume nearest the touchdown began at 21:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of April 14, 2019

33 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 141:26 AM CDTEF0Hale, AL8.7220
April 141:35 AM CDTEF1Colbert, AL1.170
April 142:20 AM CDTEF1Tuscaloosa, AL3.5475
April 142:50 AM CDTEF1Jackson, MS1.875
April 142:56 AM CDTEF0Jackson, MS2.130
April 143:21 AM CDTEF0Perry, AL6.7400
April 144:05 AM CDTEF0Shelby, AL6.5600
April 144:14 AM CDTEF0Shelby, AL3.0125
April 146:28 AM CDTEF1Etowah, AL3.895
April 146:50 AM CDTEF0Pike, AL1.0150
April 146:53 AM CDTEF0Crenshaw, AL2.670$20,000
April 147:10 AM CDTEF1Pike, AL2.8300
April 149:14 AM CDTEF0Muscogee, AL to GA3.250$150,000
April 1410:46 AM EDTEF0Muscogee, GA8.4100$135,000
April 1411:39 AM EDTEF0Lamar, GA1.175$10,000
April 1411:45 AM EDTEF1Lamar, GA4.3150$220,000
April 142:43 PM EDTEF1Colquitt, GA5.0180$100,000
April 143:12 PM EDTEF0Clark, OH2.780$45,000
April 144:42 PM EDTEF2Richland, OH17.08005$500,000
April 145:49 PM EDTEF0Tuscarawas, OH0.575
April 146:48 PM EDTEF0Crawford, PA0.4100$50,000
April 147:43 PM EDTEF0Venango, PA1.2100
April 147:53 PM EDTEF0Venango, PA1.075
April 148:20 PM EDTEF2Warren, PA18.0400$1.0 million
April 148:51 PM EDTEF1Greenville, SC1.6200
April 148:53 PM EDTEF0Hart, GA2.9100$50,000
April 1410:03 PM EDTEF1Greenville, SC6.9100$150,000
April 1412:35 AM EDTEF1Union, PA1.4150$100,000
April 141:00 AM EDTEF2Columbia, PA3.7300
April 141:05 AM EDTEF1Sullivan, PA10.4350$500,000
April 141:32 AM EDTEF1Broome, NY2.1175$15,000
April 141:45 AM EDTEF0Lackawanna, PA3.2100$25,000
April 141:50 AM EDTEF1Susquehanna, PA2.4150$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.